Goodness-of-fit tests for Markovian time series models: Central limit theory and bootstrap approximations

Michael H. Neumann and Efstathios Paparoditis

Full-text: Open access


New goodness-of-fit tests for Markovian models in time series analysis are developed which are based on the difference between a fully nonparametric estimate of the one-step transition distribution function of the observed process and that of the model class postulated under the null hypothesis. The model specification under the null allows for Markovian models, the transition mechanisms of which depend on an unknown vector of parameters and an unspecified distribution of i.i.d. innovations. Asymptotic properties of the test statistic are derived and the critical values of the test are found using appropriate bootstrap schemes. General properties of the bootstrap for Markovian processes are derived. A new central limit theorem for triangular arrays of weakly dependent random variables is obtained. For the proof of stochastic equicontinuity of multidimensional empirical processes, we use a simple approach based on an anisotropic tiling of the space. The finite-sample behavior of the proposed test is illustrated by some numerical examples and a real-data application is given.

Article information

Bernoulli, Volume 14, Number 1 (2008), 14-46.

First available in Project Euclid: 8 February 2008

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

ARCH processes autoregressive processes bootstrap central limit theorem goodness-of-fit test weak dependence


Neumann, Michael H.; Paparoditis, Efstathios. Goodness-of-fit tests for Markovian time series models: Central limit theory and bootstrap approximations. Bernoulli 14 (2008), no. 1, 14--46. doi:10.3150/07-BEJ6055.

Export citation


  • Andrews, D.W.K. (1997). A conditional Kolmogorov test., Econometrica 65 1097–1128.
  • Bai, J. (2003). Testing parametric conditional distributions of dynamic models., Rev. Econom. Statist. 85 531–549.
  • Basawa, I.V., Green, T.A., McCormick, W.P. and Taylor, R.L. (1990). Asymptotic bootstrap validity for finite Markov chains., Comm. Statist. A 19 1493–1510.
  • Bierens, H.J. (1982). Consistent model specification tests., J. Econometrics 20 105–134.
  • Bickel, P.J. and Wichura, M.J. (1971). Convergence criteria for multiparameter stochastic processes and some applications., Ann. Math. Statist. 42 1656–1670.
  • Bickel, P.J. and Freedman, D.A. (1981). Some asymptotic theory for the bootstrap., Ann. Statist. 9 1196–1217.
  • Billingsley, P. (1968)., Convergence of Probability Measures. New York: Wiley.
  • Bollerslev, T. (1987). A conditionally heteroskedastic time series model for speculative prices and rates of return., Rev. Econom. Statist. 69 542–547.
  • Brockwell, P.J. and Davis, R.A. (1991)., Time Series: Theory and Methods, 2nd ed. New York: Springer.
  • Bühlmann, P. (2002). Sieve bootstrap with variable-length Markov chains for stationary categorial time series., J. Amer. Statist. Assoc. 97 443–471.
  • Corradi, V. and Swanson, N.R. (2001). Bootstrap conditional distribution tests under dynamic misspecification., Preprint.
  • Coulon-Prieur, C. and Doukhan, P. (2000). A triangular central limit theorem under a new weak dependence condition., Statist. Probab. Lett. 47 61–68.
  • Cox, J.C., Ingersoll, J.I., Jr. and Ross, S.A. (1985). A theory of the term structure of interest rates., Econometrica 53 385–407.
  • Delgado, M.A. and González Manteiga, W. (2001). Significance testing in nonparametric regression based on the bootstrap., Ann. Statist. 29 1469–1507.
  • Doukhan, P. and Louhichi, S. (1999). A new weak dependence condition and application to moment inequalities., Stoch. Proc. Appl. 84 313–342.
  • Engle, R.F. (1982). Autoregressive conditional heteroscedasticity with estimates of the variance of U.K. inflation., Econometrica 50 987–1008.
  • Inoue, A. (1999). A conditional goodness-of-fit test for time series., Preprint.
  • Kallabis, R.S. and Neumann, M.H. (2006). An exponential inequality under weak dependence., Bernoulli 12 333–350.
  • Koul, H.L. and Stute, W. (1999). Nonparameteric model checks for time series., Ann. Statist. 27 204–236.
  • Li, F. and Tkacz, G. (2001). A consistent bootstrap test for conditional density functions with time dependent data., Preprint.
  • Marden, M. (1949)., The Geometry of the Zeros of a Polynomial in a Complex Variable. New York: Amer. Math. Soc.
  • McKeague, I.W. and Zhang, M.-J. (1994). Identification of nonlinear time series from first order cumulative characteristics., Ann. Statist. 22 495–514.
  • Merton, R.C. (1971). Optimum consumption and portfolio rules in a continuous time model., J. Economic Theory 3 373–413.
  • Milhøj, A. (1985). The moment structure of ARCH processes., Scand. J. Statist. 12 281–292.
  • Neuhaus, G. (1971). On weak convergence of stochastic processes with multidimensional time parameter., Ann. Math. Statist. 42 1285–1295.
  • Neumann, M.H. and Paparoditis, E. (2005). Goodness-of-fit tests for Markovian time series models. Technical Report No. 16/2005, Dept. Mathematics and Statistics, Univ., Cyprus.
  • Paparoditis, E. and Politis, D.N. (2002). The local bootstrap for Markov processes., J. Statist. Plann. Inference 108 301–328.
  • Pollard, D. (1984)., Convergence of Stochastic Processes. New York: Springer.
  • Rajarshi, M.B. (1990). Bootstrap in Markov-sequences based on estimates of transition density., Ann. Inst. Statist. Math. 42 253–268.
  • Rio, E. (1995). About the Lindeberg method for strongly mixing sequences., ESAIM Probab. Statist. 1 35–61.
  • Rio, E. (2000)., Théorie asymptotique des processus aléatoires faiblement dépendants. Berlin: Springer.
  • Rosenblatt, M. (1980). Linear processes and bispectra., J. Appl. Probab. 17 265–270.
  • Stinchcombe, M.B. and White, H. (1998). Consistent specification testing with nuisance parameters present only under the alternative., Econometric Theory 14 295–325.
  • Tsay, R.S. (2005)., Analysis of Financial Time Series. New York: Wiley.
  • Vasicek, O. (1977). An equilibrium characterization of the term structure., J. Financial Economics 5 177–188.
  • Wichura, M.J. (1971). A note on the weak convergence of stochastic processes., Ann. Math. Statist. 42 1769–1772.